Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

November 28, 2021Ashtabula County, Cuyahoga County, Lake County, Ohio

NWS Cleveland, OH issued this special weather statement at Nov 28, 2021, 2:50 PM EST for Ashtabula County, Cuyahoga County, Lake County, Ohio. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2021, 2:50 PM EST (19:50 UTC)
Expired
Nov 28, 2021, 4:45 PM EST
In force
115 min
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Cuyahoga County, OH, Lake County, OH

The radar

The Cleveland radar (KCLE), 98 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WWUS81 KCLE 281950
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
250 PM EST Sun Nov 28 2021

OHZ011>014-089-PAZ001>003-282145-
Geauga OH-Lake OH-Ashtabula Lakeshore OH-Cuyahoga OH-
Ashtabula Inland OH-Northern Erie PA-Southern Erie PA-Crawford PA-
250 PM EST Sun Nov 28 2021

...An intense lake effect snow band will affect northern Geauga...
northeastern Cuyahoga...Lake...central Ashtabula...southwestern Erie
and northwestern Crawford Counties Until 445 PM EST....

At 247 PM EST, radar indicated an intense lake effect snow showers 
along the southern lakeshore of Lake Erie, moving east at 35 mph. 
These showers are causing quick reductions in visibilities for I-90 
south to I-480 and areas east. Snow will quickly accumulate and 
cause untreated surfaces to become slippery. If traveling, slow down 
and be prepared for these patchy slippery conditions. 


HAZARDS INCLUDE...
Winds to 30 mph...
Visibility rapidly dropping to less than a quarter of a mile...
Snowfall rates of 1 to 2 inches per hour where bands persist...

Locations impacted include...
Cleveland, Painesville, Ashtabula, Willowick, Conneaut, Chardon,
Fairport Harbor, Geneva-On-The-Lake, Euclid, Mentor, Cleveland
Heights, Willoughby, Eastlake, Edinboro, Geneva, Madison, Girard,
North Kingsville, Perry and Albion.

LAT...LON 4186 8014 4144 8163 4152 8168 4176 8129
      4197 8053 4211 8016
TIME...MOT...LOC 1947Z 254DEG 35KT 4199 8023 

&&

ODOT DMS  311, 312, 313, 314, 315, 320, 326, 330, 331, and 332.

$$

Campbell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Nov 28, 1:08 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Nov 28, 1:08 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
108 PM EST Sun Nov 28 2021

.SYNOPSIS...
A low pressure system over the northern Great Lakes will dive
southeast today and pass east of the forecast area by the
evening, leaving behind a residual trough. High pressure will
briefly build in Monday before another low pressure system moves
through on Monday night into Tuesday.

&&

.NEAR TERM /THROUGH MONDAY/...
A mix of rain and snow showers have begun to develop across the
northern tier of counties as temperatures hang near the freezing
mark. As the embedded trough continues to move east, these
showers are expected to become more organized, with eastern
counties receiving the bulk of snow. No major changes were made
to the snowfall totals for this system, only adjustments were
made to the timing of PoPs. The remainder of the forecast for
this event remains largely unchanged.

Previous Discussion...
Precipitation has largely exited the area this morning and
widespread cloud cover remains across the region with trapped
moisture in the lowest 2 kft as an inversion builds in the low
levels. The main forecast concern for the day will be an
approaching low pressure system presently located over the Lake
Superior region, which will dive southeast quickly today. This
system is well supported by an upper trough, which will swing
through starting around 1 PM this afternoon and support a band
of convective snow showers across Northeast Ohio and Northwest
Pennsylvania. This band has potential to produce snowfall rates
in excess of one inch per hour across a large area. Colder air
will settle in across the area and the boundary layer depth will
increase and lake effect processes should kick in this evening
with a westerly fetch that will favor NW PA for a brief time.
Given the synoptic system moving through, some early wind shear
may prevent some organization but eventually a band will set up
into NW PA and some thunder is also possible with a fairly
unstable boundary layer. Veering winds across the region will
start shutting things down tonight as more wind shear is
introduced into the region to disrupt lake effect snow bands.
Yet again, several hi-res guidance models show a Lake Huron
connection becoming active, but very suspect of a good push of
snow into NE OH, as several of these suggest, as the low level
ridge enters on Sunday night into Monday morning and have cut
some of the snowfall amounts in NE OH. In the end, with this
package, have upgraded the Winter Storm Watch for southern Erie
County to a Lake Effect Snow Warning for up to 9 inches of snow
with a good shot of 6 or more this afternoon and evening. Have
kept the Winter Weather Advisories that were inherited this
morning but expanded to several zones including northern Erie
PA, Lake, ad Cuyahoga. For Erie PA, the area of concern is the
eastern portion of the zone, east of the city of Erie with total
accumulations over 4 inches. For Lake and Cuyahoga, the Winter
Weather Advisory is largely for this band of snow expected with
the upper trough passage and there could be a quick window late
this afternoon where 2-3 inches of snow could accumulate in 2-3
hours and have some hefty impacts in some locations.

For Monday, the forecast is generally dry with high pressure
entering from the south and tweaked PoPs to mostly dry across
the region. However, the next system starts approaching from the
northwest and could bring some snow beginning towards the end of
this near term period. Temperatures throughout the entire period
remain below normal for late November.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
On Monday night, a fast-moving clipper system will sweep southeast
across the Great Lakes, bringing a quick band of moderate snow
across the region into early Tuesday morning. There will be a
pretty decent chance for most places across northern OH into NW
PA to see some sort of measurable snow snow Monday night into
early Tuesday morning with a saturated DGZ and lift maximized
near or just below the DGZ. The fast-moving nature of the snow
band should limit much in the way of accumulation and thus most
areas should see an inch or less of snow. By early Tuesday
afternoon, slightly cooler air begins to wrap around the
backside of the clipper system, with some lake effect snow
and/or rain showers possible across the snowbelt Tuesday
afternoon and evening. Weak lift within a dry DGZ will greatly
limit any additional snow accumulations.

Wednesday during the day will feature quiet weather thanks to brief
high pressure ridging across the region as we await the next system.
High temperatures on Wednesday should rebound back into the upper
40s. By late Wednesday afternoon and evening, another clipper is
poised to sweep southeast across the Great Lakes, though there
remains quite a bit of uncertainty on how far south the surface
trough is able to extend. Regardless, think that any precipitation
that falls will be in the form of rain given a marginally-warm
temperature profile.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
The long term pattern is coming into better agreement on near-normal
temperatures with storm tracks being nudged ever-so-slightly further
towards the north. There may be several weak shortwaves that move
across the region Thursday through Saturday, but any stronger
systems should reside to the north given the southern extent of
a mostly-zonal jet will reside across the Upper Great Lakes. We'll
need to monitor how far south the jet can dip on Saturday as models
are coming in agreement of another clipper sweeping southeast across
the Great Lakes. High temperatures will mainly be in the 40s through
the long term period, though some 50s are possible on Thursday.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
A mix of primarily MVFR and IFR conditions span the southern
shore of Lake Erie this afternoon. Conditions should generally
improve for KFDY, KTOL, and KMFD as the trough pushes east of
the locations and ceilings begin to rise. Scattered rain/snow
showers may impact those terminals briefly, however impacts are
expected to remain minimal. Sustained west winds of 10-15 knots,
gusting to 20 knots, will begin to diminish near 00Z Monday and
persist through the remainder of the TAF period.

The remaining terminals will likely fluctuate between MVFR and
IFR through the TAF period as the aforementioned trough brings
snow and lake effect snow showers to the area. KYNG and KCAK
will be less impacted by the snow, although an isolated heavy
snow shower which would reduce visibilities to near IFR levels
cannot be ruled out. Ceilings will persist in the MVFR range,
possibly lower if a lake effect shower pushes that far south.
Gusty winds from the west-northwest will also begin to diminish
near 00Z Monday, with isolated gusts up to 20 knots possible
until then.

The primary terminals of concern through this period are KCLE
and KERI due to lake effect snow. Both terminals will maintain
northwesterly winds of 10-15 knots, possibly gusting as high as
25 knots at times. Low ceilings and reduced visibilities in the
snow bands will likely lead to IFR conditions, particularly
overnight as snowfall rates could approach 1-2 inches/hour.
There is a bit of uncertainty with KCLE as the conditions there
will be highly dependent on the positioning of a Lake Huron
connection, which current models suggest should be east of the
field. However, if this shifts west at all, the field could see
a bit more snow. Conditions will begin to improve by Monday
morning gradually back to MVFR and VFR conditions.

Outlook...Non-VFR expected through Monday with lake effect
clouds/snow Another system will bring non-VFR Tuesday across
much of the area with residual non-VFR through Wednesday morning.

&&

.MARINE...
A strong cold front will sweep east across Lake Erie this afternoon,
ushering in west to northwest flow of 20 to 25 knots, increasing to
25 to 30 knots by this evening. A brief period of 30 to 35 knot
gusts are possible late this evening. A Small Craft Advisory has
been issued for the entire lake beginning late this morning, with
conditions generally improving by early Monday morning. Winds will
briefly shift southwesterly Monday afternoon and evening, before
another cold front moves across the lake on Tuesday, ushering in
westerly winds of 15 to 20 knots once again. A Small Craft Advisory
will be needed for the period Tuesday into Wednesday, especially
across the eastern basin of the lake. South to southwest flow of 10
to 15 knots returns on Wednesday, increasing to 20 to 25 knots by
Thursday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 7 AM EST Monday for OHZ011>014.
PA...Winter Weather Advisory until 7 AM EST Monday for PAZ001-003.
     Lake Effect Snow Warning until 7 AM EST Monday for PAZ002.
MARINE...Small Craft Advisory until 4 AM EST Monday for LEZ142>144-148-
     149.
     Small Craft Advisory until 10 AM EST Monday for LEZ145>147.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Campbell/Sefcovic
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Campbell
MARINE...Kahn
Hazardous weather outlook, Nov 28, 5:08 AM EST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
508 AM EST Sun Nov 28 2021

PAZ002-291015-
Southern Erie-
508 AM EST Sun Nov 28 2021

...LAKE EFFECT SNOW WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST
MONDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011>014-PAZ001-003-291015-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Northern Erie-Crawford-
508 AM EST Sun Nov 28 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 7 AM EST
MONDAY...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ021>023-089-291015-
Summit-Portage-Trumbull-Ashtabula Lakeshore-
508 AM EST Sun Nov 28 2021

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Today and tonight.

Convective snow showers are expected this afternoon and evening and
may bring a quick inch or two of snow to areas and prompt some brief
hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006>010-017>020-027>033-036>038-047-
291015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-
Seneca-Huron-Medina-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-
508 AM EST Sun Nov 28 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 28, 10:03 AM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1003 AM EST SUN NOV 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 AM     SNOW             2 S ASHTABULA           41.86N  80.80W
11/28/2021  M2.0 INCH        ASHTABULA          OH   TRAINED SPOTTER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2101188

BM
Local storm report, Nov 28, 10:07 AM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1007 AM EST SUN NOV 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 W BURTON              41.47N  81.18W
11/28/2021  M2.0 INCH        GEAUGA             OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2101189

BM
Local storm report, Nov 28, 10:21 AM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1021 AM EST SUN NOV 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             N HIRAM                 41.32N  81.14W
11/28/2021  M3.5 INCH        PORTAGE            OH   COCORAHS

            24-HOUR SNOWFALL.

0800 AM     SNOW             2 NNW PARMA             41.41N  81.74W
11/28/2021  M2.2 INCH        CUYAHOGA           OH   COCORAHS

            24-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2101190
EVENT NUMBER CLE2101191

BM
Local storm report, Nov 28, 11:01 AM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1101 AM EST SUN NOV 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 AM     SNOW             AKRON-CANTON AIRPORT    40.92N  81.44W
11/28/2021  M2.2 INCH        SUMMIT             OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

0700 AM     SNOW             FAIRLAWN                41.12N  81.63W
11/28/2021  M2.0 INCH        SUMMIT             OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

0700 AM     SNOW             1 SSE CORRY             41.92N  79.63W
11/28/2021  M4.7 INCH        ERIE               PA   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2101192
EVENT NUMBER CLE2101193
EVENT NUMBER CLE2101194

BM
Special weather statement, Nov 28, 1:37 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Cleveland OH
137 PM EST Sun Nov 28 2021

PAZ001-002-282030-
Northern Erie PA-Southern Erie PA-
137 PM EST Sun Nov 28 2021

...An intense lake effect snow band will affect central Erie County
Until 330 PM EST....

At 133 PM EST, radar indicated an intense lake effect snow band
along the northern portion of Erie County moving northeast at 25
mph. This band will cause quick reductions in visibilites for
motorists traveling along I-90 and I-79. Snowfall may begin to
accumulate and cause untreated roads to become slippery. If
traveling, slow down and be prepared for these patchy slippery
conditions.

HAZARDS INCLUDE...
Winds to 30 mph...
Visibility rapidly dropping to less than a quarter of a mile...
Snowfall rates of 1 to 2 inches per hour where bands persist...

Locations impacted include...
Erie, North East, Wattsburg, Northwest Harborcreek, Harborcreek,
Lawrence Park, Wesleyville, McKean, Northwest Harborcr and Avonia.

LAT...LON 4227 7976 4200 7976 4192 8025 4204 8031
      4212 8013 4213 8015 4213 8012 4214 8009
      4215 8005 4218 8000
TIME...MOT...LOC 1833Z 242DEG 20KT 4205 8029

&&

Campbell
Special weather statement, Nov 28, 2:50 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
250 PM EST Sun Nov 28 2021

OHZ011>014-089-PAZ001>003-282145-
Geauga OH-Lake OH-Ashtabula Lakeshore OH-Cuyahoga OH-
Ashtabula Inland OH-Northern Erie PA-Southern Erie PA-Crawford PA-
250 PM EST Sun Nov 28 2021

...An intense lake effect snow band will affect northern Geauga...
northeastern Cuyahoga...Lake...central Ashtabula...southwestern Erie
and northwestern Crawford Counties Until 445 PM EST....

At 247 PM EST, radar indicated an intense lake effect snow showers
along the southern lakeshore of Lake Erie, moving east at 35 mph.
These showers are causing quick reductions in visibilities for I-90
south to I-480 and areas east. Snow will quickly accumulate and
cause untreated surfaces to become slippery. If traveling, slow down
and be prepared for these patchy slippery conditions.

HAZARDS INCLUDE...
Winds to 30 mph...
Visibility rapidly dropping to less than a quarter of a mile...
Snowfall rates of 1 to 2 inches per hour where bands persist...

Locations impacted include...
Cleveland, Painesville, Ashtabula, Willowick, Conneaut, Chardon,
Fairport Harbor, Geneva-On-The-Lake, Euclid, Mentor, Cleveland
Heights, Willoughby, Eastlake, Edinboro, Geneva, Madison, Girard,
North Kingsville, Perry and Albion.

LAT...LON 4186 8014 4144 8163 4152 8168 4176 8129
      4197 8053 4211 8016
TIME...MOT...LOC 1947Z 254DEG 35KT 4199 8023

&&

ODOT DMS  311, 312, 313, 314, 315, 320, 326, 330, 331, and 332.

Campbell

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 9:42 PM ESTSmall Craft AdvisoryCLE36 hr
Nov 28, 4:19 PM ESTSpecial Weather StatementCLEMahoning, Portage, Stark, Summit, Trumbull, Wayne86 min
Nov 28, 4:10 AM ESTLake Effect Snow WarningCLEErie24 hr
Nov 28, 1:37 PM ESTSpecial Weather StatementCLEErie113 min
Nov 28, 5:32 PM ESTSpecial Weather StatementCLEErie58 min
Nov 28, 6:33 PM ESTSpecial Weather StatementCLEErie87 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.